Restylane in tear trough, sudden swelling. Is it possible that my body suddenly broke down the Restylane?

I had restylane injected into my tear troughs three months ago. About a week ago, I woke up with a swollen face, especially in the eye area. The swelling persisted for one day. Afterward the swell subsided, my restylane seemed to be diminished. I can no longer feel the product under my skin. Is it possible that my body suddenly broke down the restylane? Why did I suddenly swell up months after my treatment, when I have no allergies to any products or food?

Doctor Answers 6

Restylane in tear troughs

Dear kpropp,

Restylane is one of the Hyaluronic acid sugar gel family products such as Juvederm, Teosyal, Restylane, Perlane and Belotero. These simple gels have different cross-linking strategies and are generally well tolerated by the body. Occasionally, the body is sensitized to the cross-linker or a contaminant viral infection or inflammation in the sinuses can lead to inflammation in the product even several months out. This delayed immunologic response to a filler is more common with the Vycross technology in a Juvederm, Voluma and VolumaLift family and happen in the Restylane family, as well. The temporary nature of the swelling would indicate if there was sensitivity that it was mild and the increased inflammation may have accelerated the breakdown of the Restylane product which is usually good for 6-8 month in the tear trough.

I would certainly consult with your injection physician to discuss your concerns and have a physical examination and the options for volumizing the tear trough using another HA filler, the same Restylane product family or even fat grafting can be discussed.

I hope this information is of some assistance and best of luck.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto


Toronto Plastic Surgeon
4.6 out of 5 stars 84 reviews

Where did the Restylane go?

Thank you for sharing your question. Your inflammation was probably not related to the Restylane in your tear troughs. You might have had an allergic process for some other reason. It is probably coincidence that the filler started to dissolve. See an expert injector for further evaluation in person.
Good luck,

Sudden swelling months after filler

Given that many months have passed, this is not likely related to the filler injection.   It is more likely to have been an allergic reaction, insect bite, or infection.  It is possible that residual swelling is masking the filler's presence; however, a large inflammatory reaction could theoretically affect the filler by increasing breakdown.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Restylane and Tear Trough and Reaction NYC

I would definitely return to my treating physician for examination. It is possible that you have an allergic reaction or an infection that may need attention.  Consider Belotero in the future. Best, Dr. Green

Possible?

While I have not heard of this, I suppose it could be possible.  These fillers take on water as they dissolve. It could have also been a bug bite, or some other reaction as well.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Delayed swelling after filler...

Thank you for your question.  Delayed swelling after fillers like Restylane and Juvederm is extremely rare.  Please follow up with your board certified Dermatologist/PS for further evaluation and management and to make sure you did not have an infection that requires oral antibiotics.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.